Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 96, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 1, 2023, 7:18 PM EDT for 4 counties in Indiana. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2023, 7:18 PM EDT (23:18 UTC)
- Expired
- Jul 1, 2023, 8:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 49 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 7:37 PM EDT | TSTM WND GST 70 | 3 Nnw Decker, IN | Knox County EM estimates 70mph winds at intersection of US-41 and IN-241 near Decker. |
| Jul 1, 8:08 PM EDT | TSTM WND DMG | 1 Ene Monroe City, IN | Knox County EM reports multiple trees and/or powerlines down across the southern part of the county. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 4:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
368
WUUS53 KIND 012318
SVRIND
INC027-055-083-153-020000-
/O.NEW.KIND.SV.W.0096.230701T2318Z-230702T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
718 PM EDT Sat Jul 1 2023
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Sullivan County in southwestern Indiana...
Knox County in southwestern Indiana...
Southwestern Greene County in southwestern Indiana...
Western Daviess County in southwestern Indiana...
* Until 800 PM EDT.
* At 718 PM EDT, severe thunderstorms were located along a line
extending from near Sumner to near Lawrenceville to near St.
Francisville to near Mount Carmel to near Owensville, moving
northeast at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Decker and Vincennes University around 730 PM EDT.
Vincennes around 735 PM EDT.
Other locations in the path of these severe thunderstorms include
Oaktown, Bruceville, Bicknell, Monroe City, Carlisle, Wheatland,
Edwardsport, Paxton, Freelandville, Sullivan, Sandborn,
Pleasantville, Washington, Linton, Dugger, Elnora and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
3864 8762 3874 8750 3886 8755 3896 8751
3899 8758 3903 8757 3919 8732 3895 8706
3850 8706 3855 8720 3851 8730 3854 8743
3850 8749 3852 8754 3845 8760 3841 8774
TIME...MOT...LOC 2318Z 229DEG 49KT 3875 8786 3866 8775 3854 8767 3840
8770 3830 8774
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
ME1 follow-up statement
256
WWUS53 KIND 012340
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
740 PM EDT Sat Jul 1 2023
INC027-055-083-153-020000-
/O.CON.KIND.SV.W.0096.000000T0000Z-230702T0000Z/
Sullivan IN-Knox IN-Greene IN-Daviess IN-
740 PM EDT Sat Jul 1 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN SULLIVAN...KNOX...SOUTHWESTERN GREENE AND WESTERN
DAVIESS COUNTIES...
At 739 PM EDT, severe thunderstorms were located along a line
extending from near Flat Rock to Russellville to near Vincennes to 6
miles northwest of Petersburg to 6 miles north of Oakland City,
moving northeast at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Emergency management.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Oaktown, Wheatland, Bicknell, Carlisle, Edwardsport,
Freelandville, Washington, Sullivan, Plainville, Pleasantville,
Paxton, Dugger, Elnora, Sandborn and Linton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
3864 8762 3874 8750 3886 8755 3896 8751
3899 8758 3903 8757 3919 8732 3895 8706
3850 8706 3855 8720 3851 8730 3854 8743
3850 8749 3852 8754 3845 8760 3841 8774
TIME...MOT...LOC 2339Z 228DEG 49KT 3892 8761 3883 8750 3871 8742 3857
8736 3842 8739
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
MEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:56 PM EDT, 22 minutes earlier.
Area forecast discussion, Jul 1, 6:56 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 656 PM EDT Sat Jul 1 2023 ...Updated Aviation Discussion... .Short Term...(This evening through Sunday) Issued at 204 PM EDT Sat Jul 1 2023 * Severe storms possible late this afternoon and evening, especially south * Locally heavy rain and flooding possible, especially southwest Rest of This Afternoon... A lull will continue across most of central Indiana through the remainder of the afternoon hours, with most of the forcing remaining well southwest of the area. Convective inhibition will take a while to diminish as well, thanks to the morning convection. That being said, some storms could still pop-up when inhibition is weakest, Will keep some chance PoPs going, with highest PoPs in the southwest where the better instability will be. Clouds will continue to thin, allowing temperatures to peak in the mid 80s to lower 90s. Humid conditions will persist with dewpoints around 70. This Evening... Thunderstorms that develop to the southwest of central Indiana during the afternoon in very unstable air will march toward central Indiana, reaching the southwest area by early evening. These will be aided by an upper impulse and modest mid-level flow. The showers and storms will move north and east across central Indiana during the evening, so will have likely or higher PoPs all areas. Effective boundary of the very unstable air is well southwest of the area this afternoon, and it will only get into southwest Indiana this evening. Thus, expect the highest threat for severe weather to be across southwest Indiana. The Storm Prediction Center has slowly been pushing the highest severe threat farther south with each update, and this looks reasonable. For central Indiana, it appears the highest threat for severe weather will be across areas south of a Terre Haute to Greensburg line, with areas around Vincennes closer to the maximum threat for the local area. Damaging winds will be the primary threat, but hail and isolated tornadoes are also possible. Severe storms are still possible north of the aforementioned area, but odds are lower there. Will continue to monitor the mesoscale development to see if the threat areas will shift. Plentiful moisture will lead to a threat of heavy rain and localized flooding. Southwest portions of the forecast area have already seen multiple inches of rain the past few days, so this area will be the most vulnerable to flash flooding. Overnight... Only scattered convection is possible overnight after the main complex moves through. Will have some chance PoPs. Sunday... An upper trough and cold front will move into the area, sparking more convection. However, clouds and cooler temperatures during the morning (due to tonight's convection), should keep convection at a minimum then. Convection coverage should be highest in the afternoon when some instability builds. Will have likely or higher PoPs in the afternoon thanks to the synoptic level forcing. Outflow from tonight's convection may push far enough south that high enough instability for severe storms Sunday afternoon may remain south of the area. The location of this remains highly uncertain this far out, but the trend is for the threat for severe to be farther south nonetheless. Will keep a mention for severe storms in the south for Sunday afternoon. Winds and hail would be the primary threats. Clouds and rain will keep temperatures in the upper 70s to lower 80s for highs. && .Long Term...(Sunday night through Saturday) Issued at 204 PM EDT Sat Jul 1 2023 Sunday Night Through Tuesday. Quieter conditions will arrive Sunday night into Monday in the aftermath of the frontal passage late Sunday evening. A few lingering elevated showers look probable on the backside of the front, but otherwise skies will gradually begin to clear during the overnight hours with dropping dewpoints and lows falling into the mid 60s. Generally dry conditions are expected during the daytime hours with mostly clear skies but by mid afternoon, cooling temperatures aloft will increase the lapse rates and create a moderately unstable mid level which combined with the diurnal heating may be enough for isolated to scattered showers. Coverage would be low with fairly low confidence that the inversion at the top of the boundary layer can be overcome, but will need to monitor this in the coming days. The Independence Day forecast looks even less impressive for diurnally driven convection with a combination of drier mid levels, poor lapse rates above the boundary layer, and mid level subsidence across the forecast area. Will keep an isolated mention in the forecast for now, but think that things will remain dry for much of the state. Wednesday Through Saturday. Rain chances will then ramp up Wednesday into Thursday with the next expected frontal passage Wednesday night into Thursday. The bulk of the forcing with this system will be further north into Minnesota where the core of the upper level trough is expected, but fairly good surface and near surface convergence down into Indiana will be more than enough for scattered to numerous thunderstorms. Shear looks fairly meager, but may be just enough to allow for an MCS but confidence is low at this time. After the frontal passage, quieter weather then looks to set up for the weekend with much drier air again filling in behind the front. Northerly flow will also help keep conditions near to below normal for Friday and Saturday. && .Aviation...(00Z TAF Issuance) Issued at 656 PM EDT Sat Jul 1 2023 Impacts: * Thunderstorms will impact most TAF sites this evening * MVFR conditions developing overnight and continuing Sunday morning with some IFR possible. Discussion: A cluster of storms will move out of Illinois and through Indiana with some strong/damaging wind potential. Brief IFR conditions will accompany the line followed by improving conditions. Later tonight, MVFR stratus will move in, but clear out by afternoon with gusts to 20 knots developing. Forecast confidence is moderate to high. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...50 Long Term...White Aviation...BRB
Hazardous weather outlook, Jul 1, 5:55 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 555 PM EDT Sat Jul 1 2023 INZ021-028>031-035>049-051>057-060>065-067>072-022200- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 555 PM EDT Sat Jul 1 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Another round of strong to severe storms expected this evening across much of Indiana. Damaging winds will be the primary threat with these storms. Localized flooding is possible along the Lower Wabash which has seen multiple rounds of heavy rain. Storm motion will be out of the west at around 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will return Sunday afternoon with the potential for damaging winds and large hail. Additional chances for more widespread storms will return by Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today into this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:23 PM EDT | Special Weather Statement | IND | Marion | 22 min |
| Jun 30, 10:37 PM EDT | Special Weather Statement | IND | Hendricks | 23 min |
| Jun 30, 10:47 PM EDT | Special Weather Statement | IND | Marion | 13 min |
| Jun 30, 10:56 PM EDT | Special Weather Statement | IND | Shelby | 34 min |
| Jun 30, 11:32 PM EDT | Special Weather Statement | IND | Bartholomew, Decatur, Johnson, Shelby | 58 min |
| Jun 30, 11:49 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Johnson, Rush, Shelby | 41 min |
| Jul 1, 12:28 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings | 32 min |
| Jul 1, 12:43 AM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 60 min |
| Jul 1, 1:22 AM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 38 min |
| Jul 1, 1:26 AM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe | 22 min |
| Jul 1, 1:47 AM EDT | Severe Thunderstorm Warning | IND | Hendricks, Monroe, Morgan, Owen, Putnam | 28 min |
| Jul 1, 2:07 AM EDT | Special Weather Statement | IND | Jennings | 38 min |
| Jul 1, 2:14 AM EDT | Special Weather Statement | IND | Brown, Johnson, Monroe | 46 min |
| Jul 1, 2:40 AM EDT | Special Weather Statement | IND | Bartholomew, Brown, Jackson, Jennings | 80 min |
| Jul 1, 2:44 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings | 61 min |
| Jul 1, 4:07 AM EDT | Special Weather Statement | IND | Sullivan | 38 min |
| Jul 1, 4:29 AM EDT | Special Weather Statement | IND | Greene, Sullivan | 61 min |
| Jul 1, 5:01 AM EDT | Special Weather Statement | IND | Vigo | 29 min |
| Jul 1, 5:20 AM EDT | Special Weather Statement | IND | Randolph | 25 min |
| Jul 1, 5:25 AM EDT | Special Weather Statement | IND | Clay, Greene, Lawrence, Martin, Owen, Vigo | 50 min |
| Jul 1, 5:37 AM EDT | Special Weather Statement | IND | Sullivan | 38 min |
| Jul 1, 6:06 AM EDT | Special Weather Statement | IND | Greene | 39 min |
| Jul 1, 6:21 AM EDT | Areal Flood Advisory | IND | Greene, Sullivan | 4 hr |
| Jul 1, 6:38 AM EDT | Special Weather Statement | IND | Lawrence, Martin | 37 min |
| Jul 1, 7:30 AM EDT | Flash Flood Warning | IND | Clay, Sullivan, Vigo | 3 hr |
| Jul 1, 8:51 AM EDT | Special Weather Statement | IND | Knox | 24 min |
| Jul 1, 6:42 PM EDT | Severe Thunderstorm Warning | IND | Sullivan | 48 min |
| Jul 1, 7:29 PM EDT | Special Weather Statement | IND | Sullivan | 31 min |
| Jul 1, 7:48 PM EDT | Flash Flood Warning | IND | Sullivan | 3 hr |
| Jul 1, 7:53 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox, Martin | 52 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.